Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 35, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 23, 2004, 4:04 PM EDT for Berkeley County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 4:04 PM EDT (20:04 UTC)
- Expired
- May 23, 2004, 4:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
897 WUUS52 KCHS 232004 SVRCHS SCC015-232030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 404 PM EDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 430 PM EDT * AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF PENNIES 5 MILES SOUTHWEST OF PINOPOLIS...OR ABOUT 6 MILES WEST OF MONCKS CORNER...MOVING WEST AT 10 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... PINOPOLIS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3312 8001 3329 8006 3324 8033 3311 8024 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:37 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 23, 2:37 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 237 PM EDT SUN MAY 23 2004 .SHORT TERM...SCATTERED SHOWERS AND TSTMS HAVE DEVELOPED ON A MULTITUDE OF DIFFERENTIAL HEATING BNDRYS AS WELL AS THE LAKE MOULTRIE LAKE BREEZE EARLY THIS AFTN. THE ATMOS WL REMAIN CONDUCIVE FOR ADDITIONAL TSTMS TO DEVELOP THROUGH THE REMAINDER OF THE AFTN AND INTO THE ERLY EVNG HRS AS TEMPS HOLD IN THE UPR 80S/LWR 90S. RECENT MAPS/ACARS/RUC SOUNDINGS ALL SUGGEST THERMODYNAMIC PROFILES FAVOR ISOLD SVR TSTM DVLPMNT WITH MARGINAL LARGE HAIL AND DAMAGING MICROBURSTS BEING THE PRIMARY RISKS. THE SEA BREEZE HAS BEEN PINNED FAIRLY CLOSE TO THE COAST TDA THANKS TO A LGT WESTERLY FLOW ALOFT HWVR SOME INLAND PENETRATION HAS BEEN NOTED OVER COASTAL GA DURING THE PAST HR WITH BOTH THE HILTON HEAD ISLAND AND TYBEE ISLAND MESONET SITES REPORTING E/SE WINDS. AS THE CAPPING INVERSION BEGINS TO BREAK CLOSER TO THE COAST...ADDITIONAL CONVECTIVE DVLPMNT IS PSBL OVR THE GA COASTAL EMPIRE AND SOUTH COASTAL SC DURING THE NXT FEW HRS. WL GO WITH A 30-20 POP REGIME THROUGH MIDNIGHT WITH THE HIGHEST POPS CONFINED TO THE INLAND COUNTIES. MAY OPT TO TWEAK POPS AT THE LAST MINUTE PENDING RADAR TRENDS AT PRESS TIME. CONVECTIVE ACTIVITY SHOULD DIMINISH BY EVNG WITH THE LOSS OF INSOLATION. && .LONG TERM...STANDARD SUMMER PATTERN WL PERSIST WITH THE USUAL DIURNAL CONVECTIVE CYCLE. THE GFS AND ETA BOTH SHOW A DECENT SHORTWAVE PUSHING N OF THE AREA ON WED IN THE W/NW FLOW ALOFT. THIS COUPLED WITH SEA BREEZE INTERACTIONS AND BROAD DIFLUENCE ALOFT MAY HELP TO ENHANCE THE CONVECTIVE POTENTIAL WED AFTN ACROSS MAINLY THE SC ZONES. STILL CAN NOT JUSTIFY GOING ANY HIGHER THAN 30 POPS ATTM AS THE BEST FORCING SHOULD REMAIN WELL N OF THE AREA. FCSTR CONFIDENCE REMAIN LOW THAT ANY RESIDUAL BACKDOOR FRNTL BNDRY WL SAG THIS FAR S ON THU. TEMPS WL REMAIN VRY WARM THROUGH THE FCST PERIOD WITH HIGHS LIKELY TO BREACH THE MID 90S ACROSS INTERIOR SE GA. && .MARINE...VERY LITTLE CHANGE TO THE PATTERN AND FORECASTS. OVERNIGHT WINDS WILL BE DOMINATED BY THE DEVELOPMENT OF A LLJ AND DAYTIME WINDS BY THE SEA BREEZE. LATER IN THE PERIOD...EXTENDED MODELS CONTINUE TO BRING A FRONT THROUGH THE NC AND NORTHERN SC WATERS ON THURSDAY. THIS SEEMS TO AGGRESSIVE HOWEVER...SO WILL KEEP FRONT WELL NORTH OF THE WATERS. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. && ST/JR
Hazardous weather outlook, May 23, 12:28 PM EDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TO ADD AMZ330-350 NATIONAL WEATHER SERVICE CHARLESTON SC 1228 PM EDT SUN MAY 23 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-240905- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 1228 PM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, May 23, 1:30 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 130 PM EDT SUN MAY 23 2004 SCZ045-231815- BERKELEY- 130 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 215 PM EDT... AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES WEST OF MURRAYSVILLE...OR ABOUT 9 MILES WEST OF MONCKS CORNER...MOVING EAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND HUSSERTOWN...MOOREFIELD...MURRAYSVILLE...CROSS... CHICORA...WHITESVILLE...WADBOO...SUGAR HILL AND STONY LANDING THROUGH 215 PM EDT. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Special weather statement, May 23, 1:58 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 158 PM EDT SUN MAY 23 2004 GAZ088-231830- SCREVEN- 158 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 230 PM EDT... AT 158 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF WHITE HILL...OR ABOUT 6 MILES SOUTHEAST OF SYLVANIA...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WHITE HILL... WATERS...SYLVANIA...SHEPPARDS...MIDDLEGROUND...HUNTERS...GREEN HILL...GOLOID...FARMDALE AND CAPTOLO THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, May 23, 2:55 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 255 PM EDT SUN MAY 23 2004 SCZ045-231930- BERKELEY- 255 PM EDT SUN MAY 23 2004 ...A STRONG THUNDERSTORM WILL IMPACT LAKE MARION IN EXTREME NORTHWESTERN BERKELEY COUNTY THROUGH 330 PM EDT... AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF WILSONS LANDING... OR ABOUT 17 MILES WEST OF SAINT STEPHEN...MOVING EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EADYTOWN AND WILSONS LANDING AND THE SOUTHEASTERN TIP OF LAKE MARION THROUGH 330 PM EDT. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Special weather statement, May 23, 3:20 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 320 PM EDT SUN MAY 23 2004 SCZ044-045-232000- BERKELEY-DORCHESTER- 320 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BERKELEY COUNTY AND NORTHERN DORCHESTER COUNTY THROUGH 400 PM EDT... AT 317 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF CROSS CROSS ROADS...OR ABOUT 12 MILES WEST OF SAINT STEPHEN...MOVING NORTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WILSONS LANDING...PRIOLEAU... MOOREFIELD... HUSSERTOWN...EADYTOWN...CROSS...CHICORA...BONNEAU BEACH AND BLACK CREEK THROUGH 400 PM EDT. THESE STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN AND SMALL HAIL. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE AND LAKE MARION.. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Special weather statement, May 23, 3:46 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 346 PM EDT SUN MAY 23 2004 SCZ043-049-232030- COASTAL COLLETON-INLAND COLLETON- 346 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 430 PM EDT... AT 346 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER NEYLES...OR ABOUT 8 MILES SOUTHEAST OF WALTERBORO...THAT WAS NEARLY STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WALTERBORO...SIDNEY...ROUND O...NORMAN LANDING...HIOTTS... GLOVERVILLE...COTTAGEVILLE...CANADYS...THAYER AND RITTER THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. JR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:23 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 37 min |
| May 23, 3:52 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 38 min |
| May 23, 4:27 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 33 min |
| May 23, 6:20 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 40 min |
| May 23, 7:13 PM EDT | Special Marine Warning | CHS | 62 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.